Alert archive / Michigan / Wind Advisories in 2025

Wind Advisory 13, NWS Marquette, MI

December 19, 2025Houghton County, Keweenaw County, Michigan

NWS Marquette, MI issued this wind advisory at Dec 19, 2025, 2:38 PM EST for Houghton County, Keweenaw County, Michigan. It took effect at Dec 20, 2025, 1:00 PM EST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 19, 2025, 2:38 PM EST (19:38 UTC)
In effect from
Dec 20, 2025, 1:00 PM EST
Expired
Dec 21, 2025, 1:00 AM EST
In force
12 hr
Issued by
NWS Marquette, MI

Counties Houghton County, MI, Keweenaw County, MI

The radar

The Marquette radar (KMQT), 95 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 7.6 hours before the alert went out and 397 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2025-12-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2025-12-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -116 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1698 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
-116 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

366 
WWUS73 KMQT 191938
NPWMQT

URGENT - WEATHER MESSAGE
National Weather Service Marquette MI
238 PM EST Fri Dec 19 2025

MIZ001-003-201200-
/O.NEW.KMQT.WI.Y.0013.251220T1800Z-251221T0600Z/
Keweenaw-Northern Houghton-
Including the cities of Copper Harbor, Hancock, and Houghton
238 PM EST Fri Dec 19 2025

...WIND ADVISORY IN EFFECT FROM 1 PM SATURDAY TO 1 AM EST SUNDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph expected.

* WHERE...Keweenaw and Northern Houghton Counties.

* WHEN...From 1 PM Saturday to 1 AM EST Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 
  Blowing and drifting snow may cause reductions in visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

BW
2 follow-up statements
928 
WWUS73 KMQT 200741
NPWMQT

URGENT - WEATHER MESSAGE
National Weather Service Marquette MI
241 AM EST Sat Dec 20 2025

MIZ001-003-202100-
/O.CON.KMQT.WI.Y.0013.251220T1800Z-251221T0600Z/
Keweenaw-Northern Houghton-
Including the cities of Copper Harbor, Houghton, and Hancock
241 AM EST Sat Dec 20 2025

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 AM 
EST SUNDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Keweenaw and Northern Houghton Counties.

* WHEN...From 1 PM this afternoon to 1 AM EST Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 
  Blowing and drifting snow may cause reductions in visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

77
729 
WWUS73 KMQT 201905
NPWMQT

URGENT - WEATHER MESSAGE
National Weather Service Marquette MI
205 PM EST Sat Dec 20 2025

MIZ003-202015-
/O.CAN.KMQT.WI.Y.0013.000000T0000Z-251221T0600Z/
Northern Houghton-
Including the cities of Houghton and Hancock
205 PM EST Sat Dec 20 2025

...WIND ADVISORY IS CANCELLED...

The Wind Advisory has been replaced by a Winter Weather Advisory for 
moderate to heavy snow, blowing snow, and gusty winds.

$$

MIZ001-210600-
/O.CON.KMQT.WI.Y.0013.000000T0000Z-251221T0600Z/
Keweenaw-
Including the cities of Copper Harbor
205 PM EST Sat Dec 20 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST SUNDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Keweenaw County.

* WHEN...Until 1 AM EST Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

LC

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this wind advisory went out at Dec 19, 12:26 PM EST, 2 hours 12 minutes earlier. Its key messages:

  • Lake effect snow ends over the north-northwest wind snow belts today. A couple more fluffy inches and some blowing snow is still expected over the north central and eastern U.P. this morning. See the latest Winter Weather Advisory for more info.
  • High-end Gales and Heavy Freezing Spray go away from west to east across Lake Superior today. However, there is high confidence in another period of high-end gales late tonight into Saturday night; Heavy Freezing Spray also looks to reappear Saturday through Saturday night.
  • A quick hitting low looks to bring 1 to 4 fluffy inches of snowfall to the area late tonight through Saturday morning; snowfall could accumulate as quickly as 1/2 inch an hour or faster at times.
  • West to northwest winds as high as 45 mph are expected to make a return over the Keweenaw Saturday and Saturday evening.
Area forecast discussion, Dec 19, 12:26 PM EST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
1226 PM EST Fri Dec 19 2025

.KEY MESSAGES...

- Lake effect snow ends over the north-northwest wind snow belts
  today. A couple more fluffy inches and some blowing snow is
  still expected over the north central and eastern U.P. this
  morning. See the latest Winter Weather Advisory for more info.

- High-end Gales and Heavy Freezing Spray go away from west to
  east across Lake Superior today. However, there is high
  confidence in another period of high-end gales late tonight
  into Saturday night; Heavy Freezing Spray also looks to
  reappear Saturday through Saturday night.

- A quick hitting low looks to bring 1 to 4 fluffy inches of
  snowfall to the area late tonight through Saturday morning;
  snowfall could accumulate as quickly as 1/2 inch an hour or
  faster at times.

- West to northwest winds as high as 45 mph are expected to make
  a return over the Keweenaw Saturday and Saturday evening.

&&

.DISCUSSION...
Issued at 257 AM EST Fri Dec 19 2025

Now that the Arctic airmass behind the departing Clipper low has
arrived over all of Upper Michigan, lake enhanced snow showers are
being realized over the U.P., with snowfall rates of 1/2 inch or
greater per hour being realized over the Keweenaw and west along and
up-the-slope from Lake Superior. In addition, areas near Lake
Superior are already gusting up to 45 mph in the cold core, with
some of the latest observations from Copper Harbor and Munising
showing gusts up to 36 and 38 knots, respectively, as of the time of
this writing. With snow ratios at the NWS Marquette office being
over 20:1 as of the 6z observation this morning, the very fluffy
snow and strong winds are creating areas of blowing snow near and
along the Lake Superior shoreline; some webcam imagery has shown
vsibilities of one quarter mile or less at spots from time-to-time
early this morning. As the better moisture associated with the comma
head of the low continues to lift away from us this morning, expect
the lake enhanced snowfall to become pure lake effect, especially
over the west and Keweenaw where the current low-level Water Vapor
imagery shows it (as of the time of this writing). While we do have
850mb temps down to around -19C this morning, with the loss of the
synoptic moisture and forcing, expect the lake effect snowfall to
lighten throughout the day today, especially as ridging moves into
the region by the afternoon hours. However, some moderate (1/2 inch
per hour) or so snowfall rates, as well as gusty north-northwest
winds, look to continue over the north central and east until
potentially early this afternoon. Thus, the Winter Weather
Advisories over the east will last until 1 PM EST. In addition, the
Wind Advisories over Marquette and Alger will go until noon EST. The
last of the light lake effect showers looks to end late this
afternoon over the east as the zenith of the ridge passes through
the central U.P.

Don't expect the calmer weather to last all that long as another
Clipper low moving from the southern Canadian Rockies today through
northern Ontario on Saturday phases with a shortwave lifting from
the Central Plains towards the Upper Great Lakes, allowing for a
quick couple of inches of fluffy system snow to fall across the
Upper Peninsula. While snowfall amounts aren't all that impressive
(just around 1 to 4 inches), given that the snowfall looks to be
occurring just before to during the time of the morning commute and
the HREF shows snowfall rates around 1/2 inch per hour, we could see
some quickly accumulating snowfall making roads slick as people are
traveling. Expect the system snowfall to generally end from west to
east late in the morning to early Saturday afternoon as the phasing
low from the Central Plains lifts towards the Clipper in Canada.
While we do get a couple of hours of quieter weather, light lake
effect snow showers look to pick up over the northwest wind snow
belts Saturday evening and continue into Sunday. The lake effect is
expected to end late in the day Sunday as more high pressure ridging
arrives.

Expect the more normal temperatures through this weekend to become
above normal by next week as high pressure ridging builds over the
central CONUS in the mid to upper levels. This will allow us to
receive warmer, more moist air from the Gulf, which in turn will
allow us to get above freezing across the area for at least a couple
of days, with the European ensemble highlighting well above normal
temperatures (according to modeled climatology) for Christmas Eve
and Christmas across Upper Michigan. While we may see another quick-
hitting system early next week bring additional snowfall to the
area, expect a relatively warm and wet (from melting) Christmas as
highs could soar close to what we saw yesterday (upper 30s to mid
40s).

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1226 PM EST Fri Dec 19 2025

Lake clouds and lake effect snow showers continue to lead mainly to
MVFR restrictions this afternoon, though visibility may continue to
occasionally drop down to IFR over the next couple of hours
(especially at CMX). A brief period of VFR is likely at all
terminals around 00-06Z ahead of the next system tracking north of
Lake Superior on Saturday. This system brings a round of snow the
second half of the night with eventual MVFR/IFR restrictions. This
may also bring some LLWS, but left out of the TAF for now given low
confidence in strength/timing. Restrictions improve to MVFR at IWD
and SAW from mid-morning Saturday, but IFR lingers at CMX to the end
of the forecast period. Otherwise winds become southerly this
evening, increasing to 10-15 kts tonight with gusts up to 20-25 kts.

&&

.MARINE...
Issued at 257 AM EST Fri Dec 19 2025

The north to north-northwest gales to 45 knots and heavy freezing
spray this morning will diminish from west to east today as ridging
pushes back into the region; expect the winds to die down to 20
knots or less again by this evening. However, the light winds do not
last all that long, as a Clipper low traveling from the southern
Canada Rockies today and through northern Ontario Saturday is
expected to bring south to southwest gales up to 40 knots back
across Lake Superior tonight into Saturday morning. Behind the cold
front of the Clipper low on Saturday, expect the winds to veer to
the west as gales increase up to 45 knots across the lake; some
heavy freezing spray is also expected behind the cold front Saturday
and Saturday night. The winds veer to the northwest Saturday evening
before dwindling down late Saturday night; the gales and heavy
freezing spray look to end across the lake by Sunday morning, with
light winds of around 20 knots or less returning late Sunday
afternoon.

As a shortwave looks to move through the Upper Great Lakes around
Monday morning, we may see a return of southwest winds of 20 to 25
knots late Sunday night into Monday morning, with the winds becoming
southerly 20 to 25 knots over the east half late in the day. Behind
a low leaving the region on Tuesday, expect the winds to pick up
from the west and eventually northwest to 20 to 30 knots across the
lake.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Lakeshore Flood Advisory until 2 PM EST this afternoon for
     MIZ005-006.

  Winter Weather Advisory until 1 PM EST this afternoon for
     MIZ005>007-085.

Lake Superior...
  Gale Warning until 1 PM EST this afternoon for LSZ248-265.

  Gale Watch from Saturday morning through late Saturday night
     for LSZ162-240>244.

  Heavy Freezing Spray Warning until 1 PM EST this afternoon for
     LSZ245>251-265>267.

  Gale Watch from Saturday morning through Sunday morning for
     LSZ245>251-265.

  Gale Warning until 2 PM EST this afternoon for LSZ249-250-266.

  Gale Warning until 3 PM EST this afternoon for LSZ251-267.

  Gale Watch from late tonight through late Saturday night for
     LSZ263-264.

  Gale Watch from late tonight through Sunday morning for LSZ266.

  Gale Watch from late tonight through Sunday morning for LSZ267.

Lake Michigan...
  Gale Warning until 1 PM EST this afternoon for LMZ221-248-250.

  Gale Watch from Saturday afternoon through Saturday evening
     for LMZ221-248-250.

&&

DISCUSSION...TAP
AVIATION...LC
MARINE...TAP
Hazardous weather outlook, Dec 19, 3:22 AM EST, 11 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
322 AM EST Fri Dec 19 2025

MIZ001>007-009>014-084-085-200830-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
322 AM EST Fri Dec 19 2025 /222 AM CST Fri Dec 19 2025/

This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.

.DAY ONE...Today and Tonight

Moderate lake effect snowfall and blowing snow is possible this
morning, with the highest snowfall rates expected in the north
central. See the latest Winter Weather Message for additional
details.

Minor lakeshore flooding and beach erosion is possible during
this period along the Lake Superior shorelines of Keweenaw,
Houghton, Marquette, and Alger counties. See the Lakeshore Hazard
Message for more information.

1 to 4 fluffy inches of system snowfall are possible late tonight
through Saturday morning. Snowfall rates up to around 1/2 inch per
hour could be seen late tonight, making roads slick. See the
latest Area Forecast Discussion for more information.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

1 to 4 fluffy inches of system snowfall are possible late tonight
through Saturday morning. Snowfall rates up to 1/2 inch per hour
could be seen Saturday morning, making roads slick. See the
latest Area Forecast Discussion for additional details.

West to northwest wind gusts up to 45 mph are possible over the
Keweenaw Saturday into Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to submit snowfall, ice, and impact
reports to the National Weather Service via phone, on our website,
or through social media.

LSZ162-240>251-263>267-200830-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
322 AM EST Fri Dec 19 2025 /222 AM CST Fri Dec 19 2025/

This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

Northerly gales up to 45 knots and heavy freezing spray slowly end
from west to east today. See the latest Marine Discussion, Open
Lake Forecast, and Marine Weather Message for additional details.

Southerly gales up to 40 knots are possible across the open waters
late tonight. See the latest Marine Discussion, Open Lake
Forecast, and Marine Weather Message for additional details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Westerly gales to 45 knots are possible across the lake Saturday
before becoming northwesterly by Saturday night. Heavy freezing
spray is also expected to return with this round of gales. See
the latest Marine Discussion, Open Lake Forecast, and Marine
Weather Message for additional details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-200830-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
322 AM EST Fri Dec 19 2025

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

Northwest gales to 40 knots and heavy freezing spray continue
through this morning. See the latest Nearshore Zone Forecast and
Marine Weather Message for additional details.

A southwesterly gale force gusts up to 35 knots are possible late
tonight. See the latest Nearshore Zone Forecast for additional
details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A southwesterly gale force gusts up to 35 knots are possible
Saturday morning. See the latest Nearshore Zone Forecast for
additional details.

West gales to 35 knots and heavy freezing spray are possible
Saturday evening. See the latest Nearshore Zone Forecast and
Marine Weather Message for additional details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

TAP

In the hours before

Local storm report, Dec 19, 9:00 AM EST, 5 hours 38 minutes before
Preliminary Local Storm Report
National Weather Service Marquette MI
900 AM EST Fri Dec 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     Snow             2 WNW Ironwood          46.47N 90.18W
12/19/2025  M5.0 Inch        Gogebic            MI   CO-OP Observer

            CO-OP Observer station IRMM4 Ironwood WWTP.

0800 AM     Snow             4 N Ironwood            46.52N 90.14W
12/19/2025  M3.8 Inch        Gogebic            MI   Cocorahs

            Cocorahs station MI-GG-8 Ironwood 4.5 N.

0800 AM     Snow             1 NE Ironwood           46.47N 90.14W
12/19/2025  M2.8 Inch        Gogebic            MI   CO-OP Observer

            CO-OP Observer station IWOM4 Ironwood No. 2.

0700 AM     Snow             6 NE Round Lake         46.20N 86.65W
12/19/2025  M2.0 Inch        Alger              MI   Cocorahs

            Cocorahs station MI-AG-9 Wetmore 12.7 S.

&&
Local storm report, Dec 19, 9:37 AM EST, 5 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Marquette MI
937 AM EST Fri Dec 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     Snow             1 SSW Allouez           47.28N 88.42W
12/19/2025  M4.5 Inch        Houghton           MI   CO-OP Observer

            CO-OP Observer station KSGM4 Kearsarge.

0900 AM     Snow             Hancock                 47.13N 88.60W
12/19/2025  M3.1 Inch        Houghton           MI   Cocorahs

            Cocorahs station MI-HG-24 Hancock 0.1 ENE.

0800 AM     Snow             5 NNW Bessemer          46.55N 90.08W
12/19/2025  M3.0 Inch        Gogebic            MI   Cocorahs

            Cocorahs station MI-GG-11 Ironwood 7.3 NNE.

0900 AM     Snow             4 NNE Cusino Lake       46.52N 86.24W
12/19/2025  M2.3 Inch        Alger              MI   Cocorahs

            Cocorahs station MI-AG-15 Shingleton 16.3
            NE.

&&
Local storm report, Dec 19, 9:38 AM EST, 5 hours before
Preliminary Local Storm Report
National Weather Service Marquette MI
938 AM EST Fri Dec 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     Snow             Paulding                46.40N 89.18W
12/19/2025  M2.2 Inch        Ontonagon          MI   CO-OP Observer

            CO-OP Observer station PDGM4 Paulding.

&&

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 19, 3:50 AM ESTSmall Craft AdvisoryMQT36 hr
Dec 19, 2:35 PM ESTGale WarningMQT40 hr
Dec 19, 2:35 PM ESTSmall Craft AdvisoryMQT25 hr
Dec 19, 2:35 PM ESTHeavy Freezing Spray WarningMQT41 hr

Nearby

Wind Advisories in Michigan, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.